• Abnormal hCG levels in a patient with treated stage I seminoma: a diagnostic dilemma.

      Aherne, Noel J; Small, Cormac A; McVey, Gerard P; Fitzpatrick, David G; Armstrong, John G; Department of Radiation Oncology, St, Luke's Hospital, Dublin, Ireland. noelaherne@eircom.net (BioMed Central, 2008)
      BACKGROUND: We report the case of a patient with treated Stage Ia seminoma who was found to have an elevated beta human chorionic gonadotrophin (hCG) on routine follow - up. This instigated restaging and could have lead to commencement of chemotherapy. CASE PRESENTATION: The patient was a bodybuilder, and following a negative metastatic work - up, admitted to injecting exogenous beta hCG. This was done to reduce withdrawal symptoms from androgen abuse. The patient remains well eight years post diagnosis. CONCLUSION: This case highlights the need for surgical oncologists to conduct vigilant screening of young male patients with a history of testicular germ cell tumours and who may indulge in steroid abuse.